Massachusetts, 2020

Heavy Snow in Massachusetts, February 10, 2020

February 10, 2020 · NWS BOX · 2 events in 2 counties and zones

Heavy snow fell during the morning of February 10 in the higher elevations of the east slopes of the Berkshires. It was caused by a warm front that extended southeastward from a clipper type of low pressure system moving through the Great Lakes.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Heavy snow fell during the morning of February 10 in the higher elevations of the east slopes of the Berkshires. It was caused by a warm front that extended southeastward from a clipper type of low pressure system moving through the Great Lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 9, 10:18 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Feb 9, 10:18 PM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1018 PM EST Sun Feb 9 2020

.SYNOPSIS...
A weak warm front will lift north into New Hampshire early
tonight. A stronger frontal system then produces a higher
elevation snow and coastal rain event after midnight tonight
into the first part of Monday. Front then stalls late Monday
over the waters south of southern New England. It will return
back northward as yet another warm front Monday night, spreading
light precipitation back into the region for areas south of the
Massachusetts Turnpike. Any rain and snow becoming all rain on
Tuesday. Dry conditions with near to above normal temperatures
for Wednesday as high pressure nudges in. Another fast moving
low could impact the region Thursday. Mainly dry conditions
return Friday and Saturday with well below normal temperatures.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...

Main change with the evening forecast update was to issue a
Winter Weather Advisory for portions of NW Massachusetts. Did
not make significant changes to snowfall after midnight.
However, the latest high resolution guidance did raise
confidence in getting accumulating snowfall, especially across
the higher elevations. Issued a Special Weather Statement for
accumulating snow for those areas where confidence was not high
enough for 3+ inches of snow accumulation.

Otherwise, brought the forecast back in line with observed
and expected trends.

Previous discussion...

A weak warm front and associated weak isentropic ascent was
contributing to largely overcast skies for most areas (except
generally partly-mostly cloudy on the Cape). While currently dry
conditions prevail across RI/CT, intervals of flurries or light snow
showers have been reported per spotters and METAR observations
mainly across MA N/W of I-95. While these snow showers aren't
amounting to very much (vsbys between 3 and 9 miles), they're
not very well handled with only the 12z GFS really handling
these the best. Nonetheless these snow showers should move NE
into southern NH through early evening, with little to nil
overall impact from these - perhaps a coating on grass with no
impacts to pavement.

Weak subsidence in the wake of this feature should then prevail for
the first part of the evening, with continued overcast skies as
winds turn more southerly around 5-10 mph. Most prominent feature
for the tonight period is the progressive Clipper low now across the
Great Lakes. This feature will spread a stronger warm front and
related precip across the area after midnight, in a regime in which
temperatures will be slowly rising. This will set the stage for a
mainly rain to elevation-dependent snow event for the second half of
the night into the early-Monday AM hrs. Bulk of the snow should be
mainly confined to the elevated terrain in northern Worcester County
and into the east slopes of the Berkshires into western Hartford
County in CT. Given the time of day and with temperatures being
pretty slow to recover today, light snows should accumulate on grass
and pavement surfaces in these areas. That said, a limited duration
of accumulating snows (a few hours), rising surface temps into the
30s and less than optimal snow growth/microphysics all will serve to
reduce snow accumulations to the 1-3" range. Perhaps a spotty 4"
accumulation in NW Franklin County. Thinking this should generally
be sub-Advisory type snows, but it is close and there likely will be
snow-covered roads. Could be worth an awareness SPS later tonight or
a short-fused Advisory if QPF ticks upward or colder air lingers
longer than currently anticipated. Those traveling in NW/north-
central MA into part of the CT Valley into early Monday AM should be
prepared to for light accumulations of snow on roads. Otherwise,
much of the coastal plain into the urban centers should stay warm
enough for plain rain.

Warm front will also be accompanied by strong low-level SW jet of 35-
40 kt at 950 mb/50 kt at 925 mb; however gusts should be limited by
stratiform precip that may cut into mixing to this depth.

Lows should occur early (mid 20s to lower-mid 30s) before slowly
rising. Other than the east slopes of the Berkshires and into
northern Worcester County, by daybreak most areas are in the mid to
upper 30s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Monday:

Clipper low moves quickly through the St. Lawrence Valley/northern
New England into northern ME by Monday afternoon. Overcast with
light rains (or leftover snow mixing with/changing to rain at
highest elevations) should be ongoing ahead/associated with a cold
front, which will tend to shift S/E as the day progresses.
Eventually the cold front will stall over or just south of the
coastal waters, and while some partial clearing expected late, I
think there will end up being more clouds than sun for Monday.

SW flow/winds aloft are still fairly robust in the morning hrs, but
there's some question how strong any gusts may get given stabilizing
influence of rain which could limit mixing. Better chance for gusts
30-35 mph in the afternoon mainly after rain ends as front sags
south, easing late in the day. By late-afternoon, most areas in the
interior and areas N/W of I-95 are generally clear with leftover
clouds and showers confined to the South Coast, Cape Cod and the
Islands and the southern waters.

With fairly prevalent cloud cover and showers, opted for
temperatures on the cooler end of guidance. Still milder than today
but will only show highs in the upper 30s to mid 40s.

Monday Night:

Stalled baroclinic zone remains near or just south of the South
Coast early Monday night, with the most unsettled conditions at
least thru midnight remaining across southern RI, SE MA/Cape Cod and
the Islands and waters. At the same time, a weak ridge of high
pressure builds in Monday night across northern New England.
Radiational cooling across the northern half of the forecast area as
well as northerly drainage flow should draw sub-freezing wet-bulb
temperatures across a good part of the interior.

The frontal zone then returns northward as a warm front for the
second half of the night with light precip spreading northward from
South Coast to the Mass Pike after midnight thru 12z Tuesday. Precip
should fall as rain across the coastal plain, but in the interior
(Hartford/Springfield, Worcester into Providence corridor) another
light-accumulating snow to frozen precip event that could result in
minor morning travel impacts. Depth of the colder air will be
critical, though wintry precip amounts are light. Lows mid 20s to
the mid 30s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Highlights...

* Rain and snow mix becoming all rain. Coastal locations should
  remain in all rain.
* Dry with slightly above normal temperatures on Wednesday
* Rain and a wintry mix Wednesday night transitioning to all rain on
  Thursday
* Dry conditions return to southern New England for Friday and
  Saturday with below normal temperatures. There is a possibility of
  ocean effect snow showers across Cape Cod and Nantucket on Friday.

Tuesday...

Low pressure develops lee of the Appalachians in response to a jet
streak sliding into the Mid Atlantic from the Central Plains. Along
with this jet streak a 500 hPa trough digs across the Great Lakes
region. The low will lifts northeastward across southern New England
into the Gulf of Maine by the evening.

Still some uncertainty on the exact track and intensity with the
surface low passing through. The GFS/GEM and NAM depict a stronger
system, whereas the ECMWF is much broader. The ECMWF/NAM show a
similar track which keeps the low a bit further offshore. The
GFS/GEM are closer to the shoreline. Have kept a general blend due
to these differences, but if the low tracks closer to southern New
England then more QPF can be expected. Looking at ensemble plumes
values range from roughly 0.25 to around 1.0 inch of liquid. Do not
expect any impacts from this as any rain/snow transitions over to
all rain.

Expect precipitation to end from west to east Tuesday afternoon into
the evening. A few light snow showers could linger across the
eastern slopes of the Berkshires Tuesday evening. Temperatures will
be near to above normal for this time of year with readings ranging
from the mid 30s to the mid 40s.

Wednesday...

A ridge axis builds in from the Southeastern US into the Mid
Atlantic. This will nudge high pressure into southern New England
from offshore. Temperatures will be similar to Tuesday as colder air
will be advecting in until the ridge axis slides into southern New
England during the afternoon. Winds shift from a westerly direction
to a southwesterly direction aloft.

Expecting a dry Wednesday as all the guidance depicts at this point
in time. Expect temperatures to still be above normal for this time
of year, but it will be slightly cooler in comparison to Monday and
Tuesday. This is due to the strong westerly cold air advection at
850 hPa. Does not look like warmer air begins to advect in until
later in the day. Highs range from the mid 30s to the low to mid
40s.

Wednesday evening through Thursday...

The high builds well offshore to the east Wednesday evening. A
southern stream trough will lift from the southern Plains into the
Mid Atlantic by Thursday morning. The northern stream trough will
dig into the Great Lakes region through Thursday. The southern
stream trough lifts into and through much of southern New England by
Thursday evening. Still significant differences in the track of the
low. The GFS, GEFS, GEM and UKMET slide the low closer to the
southern coast. The ECMWF and several EPS members slide the low
across the eastern Great Lakes.

Have kept a general consensus amongst guidance due to the
differences, but the track will have implications on precipitation
type. The closer to the coastline solution would bring more in the
way of snowfall across the interior, whereas the westerly track
transitions things over to rain quicker. As of right now it does
look like the higher elevations could hold onto the colder air
longer due to a northerly ageostrophic wind component. This would
result in a longer period of a wintry mix especially in locations
that are typically impacted by cold air damming.

The low lifts out of the region by late in the afternoon and into
the evening, which will gradually taper off any precipitation. High
temperatures range from the mid 30s across the eastern slopes of the
Berkshires to the upper 40s across the south coast.

Friday and Saturday...

Mainly dry across southern New England for both days with much
cooler temperatures. A ridge axis will build from the Upper
Mississippi River Valley into the Great Lakes region on Friday. The
surface high will gradually build eastward into the eastern Great
Lakes. This will advect some of the coldest air we have seen in
2020. If current guidance is correct expect  to see -25 to -15
degree Celsius 850 hPa air to advect in with northwesterly flow
aloft. This brings highs into the teens across the higher elevations
and the low 30s across the south coast on Friday.

Not out of the question that there are some ocean effect snow
showers across Cape Cod and Nantucket on Friday into Friday night,
but confidence is quite low at this point in time.

Another dry day on tap for Saturday as the high builds into New
England. It still will be colder than normal with highs ranging from
the teens across the higher elevations to around 30 degrees along
the coast.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Moderate confidence over the next 12 hours.

Will see conditions deteriorate overnight as precipitation
moves in due to a warm front approaching. Expect ceilings to
lower to MVFR tonight and into the morning push. Other concern
overnight is low level wind shear after roughly 06Z until 15Z
due to a strengthening low level jet. After 15Z expect gusty
winds to develop per RAP/NAM soundings. IFR ceilings may develop
across the eastern slopes of the Berkshires and at ORH.

Monday: Moderate confidence.

Will see SW around 10-15 kts with gusts of 25-30 kts. Low level
wind shear could linger into the mid morning if gusts take
longer to develop. Should see improvement during the afternoon
as precipitation tapers off. However, MVFR/IFR could linger
across the south coast into the afternoon and evening.

Monday Night: High confidence.

BKN-OVC VFR to VFR/MVFR. Cold front toward the South Coast stays
over the offshore waters thru midnight, then begins to return
north as a warm front. Ceilings lowering to MVFR/IFR levels
expect the lowest along and south of the Mass Pike including
southeast Massachusetts.

Light W winds through midnight, then gradually becoming NE/ENE
around 5 kts by daybreak.

BOS Terminal...Moderate confidence in the TAF.

KBDL Terminal...Moderate confidence in the TAF.

Outlook /Tuesday through Friday/...

Tuesday: Mainly IFR, with areas MVFR possible. Chance RA,
chance SN.

Tuesday Night: Mainly VFR, with local MVFR possible. Breezy.

Wednesday: VFR. Breezy.

Wednesday Night: MVFR/IFR conditions possible. RA likely,
chance SN, chance FZRA.

Thursday: MVFR/IFR conditions possible. Breezy. Chance RA,
chance FZRA.

Thursday Night through Friday: VFR. Breezy.

&&

.MARINE...
Short Term /through Monday Night/...High confidence.

Small Craft Advisories continue for all waters starting early
Monday morning as a clipper system moves in late tonight.
Occasional gusts to near gale force possible on eastern and
southern outer waters Monday mid morning to mid-aftn, though
rains concurrent with the stronger winds aloft should cut into
the gust potential. SCAs on the southern waters may need to be
extended further in time as seas may stay up beyond 00z Tues.

Tonight: SE winds 5-10 kts gusts 10-20 kt thru midnight, then become
S and increase to 10-20 kt gusts to 25-30 kt by Monday AM. Waves 2-3
ft build to 3-5 ft on southern waters and 4-6 ft on eastern outer
waters. Good visibility thru midnight, then becoming 4-6 miles
by morning.

Monday: Winds SW 15-25 kt gusts to 30 kt. Lower-prob potential
for occasional 35-kt gusts on eastern/southern waters, though
rain showers may mitigate gale gust potential. Seas build to 5-9
ft, highest southern waters, 2-4 ft near-shore. Visibilities 3-6
miles.

Monday Night: Subsiding winds 10-15 kt from the W, gusts to 20 kt
thru midnight, becoming light/east late. Seas decrease eastern
waters to 2-3 ft, and while lower will still remain at 4-6 ft
levels on the southern waters. Visibilities 3-6 ft, lowest
south.

Outlook /Tuesday through Friday/...

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Chance of rain.

Tuesday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Local rough seas. Slight chance of rain.

Wednesday: Winds less than 25 kt. Seas up to 5 ft.

Wednesday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Rain likely.

Thursday: Winds less than 25 kt. Areas of rough seas. Rain
likely.

Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 9 ft. Slight chance of
rain. Local visibility 1 to 3 nm.

Friday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Areas of rough seas. Slight chance of snow. Areas
of visibility 1 to 3 nm.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Winter Weather Advisory until noon EST Monday for MAZ002-008.
RI...None.
MARINE...Small Craft Advisory from 4 AM to 7 PM EST Monday for
     ANZ231>235-237-251.
     Small Craft Advisory from 7 AM to 7 PM EST Monday for ANZ230-
     236.
     Small Craft Advisory until 7 PM EST Monday for ANZ250-254.
     Small Craft Advisory from 2 AM to 7 PM EST Monday for ANZ255-
     256.

&&

SYNOPSIS...BL/Loconto
NEAR TERM...Belk/BL/Loconto
SHORT TERM...Loconto
LONG TERM...BL
AVIATION...Belk/BL/Loconto
MARINE...BL/Loconto
Hazardous weather outlook, Feb 9, 4:22 PM EST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 PM EST Sun Feb 9 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-102130-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
422 PM EST Sun Feb 9 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-102130-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 PM EST Sun Feb 9 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Feb 9, 9:53 PM EST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
953 PM EST Sun Feb 9 2020

MAZ003-009-010-101200-
Eastern Franklin MA-Western Hampden MA-Eastern Hampshire MA-
Including the cities of Greenfield, Orange, Blandford, Amherst,
and Northampton
953 PM EST Sun Feb 9 2020

...LIGHT SNOW EXPECTED OVERNIGHT ACROSS THE HIGHER ELEVATIONS...

Light is expected to develop after midnight and continue into
Monday morning. Snow accumulations of 1 to 3 inches are possible,
especially across the higher elevations of northwest Massachusetts.
Travelers early Monday morning should be prepared for reduced
visibility and poor conditions on untreated surfaces. Slow down
and allow extra time to reach your destination safely.

Belk

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Western Franklin

When
February 10, 1:00 AM EST to 12:00 PM EST
Where
Western Franklin forecast zone
Reported by
COOP Observer
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Snowfall was very elevation-dependent. A Cooperative Observer in East Hawley reported 7.2 inches of snow. Other reports included 7.0 inches in Heath and Rowe and 8.0 inches in Leyden. Lesser amounts occurred in other parts of western Franklin County with only 4.0 inches in Shelburne and Greenfield.

Heavy Snow, Western Hampshire

When
February 10, 1:00 AM EST to 12:00 PM EST
Where
Western Hampshire forecast zone
Reported by
Amateur Radio
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Snowfall ranged from 5.5 inches in Williamsburg to 7.1 inches in Plainfield.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874778, 874779.